Duke Mathematical Journal

Finiteness and quasi-simplicity for symmetric K3 -surfaces

Alex Degtyarev, Ilia Itenberg, and Viatcheslav Kharlamov

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We compare the smooth and deformation equivalence of actions of finite groups on K3 -surfaces by holomorphic and antiholomorphic transformations. We prove that the number of deformation classes is finite and, in a number of cases, establish the expected coincidence of the two equivalence relations. More precisely, in these cases we show that an action is determined by the induced action in the homology. On the other hand, we construct two examples to show first that, in general, the homological type of an action does not even determine its topological type, and second that K3 -surfaces X and X ¯ with the same Klein action do not need to be equivariantly deformation equivalent even if the induced action on H 2,0 (X) is real, that is, reduces to multiplication by ±1 .

Article information

Duke Math. J., Volume 122, Number 1 (2004), 1-49.

First available in Project Euclid: 24 March 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14J28: $K3$ surfaces and Enriques surfaces 14J50: Automorphisms of surfaces and higher-dimensional varieties
Secondary: 14P25: Topology of real algebraic varieties 32G05: Deformations of complex structures [See also 13D10, 16S80, 58H10, 58H15] 57S17: Finite transformation groups


Degtyarev, Alex; Itenberg, Ilia; Kharlamov, Viatcheslav. Finiteness and quasi-simplicity for symmetric $K3$ -surfaces. Duke Math. J. 122 (2004), no. 1, 1--49. doi:10.1215/S0012-7094-04-12211-8. https://projecteuclid.org/euclid.dmj/1080137201

Export citation


  • G. Bagnera and M. de Franchis, Sur les surfaces hyperelliptiques, C. R. Acad. Sci. 145 (1907), 747--749.
  • A. Beauville, "Application aux espaces de modules" in Géométrie des surfaces $K3$ modules et périodes (Palaiseau, France, 1981/1982), Astérisque 126, Soc. Math. France, Montrouge, 1985, 141--152.
  • A. Borel, "Arithmetic properties of linear algebraic groups" in Proceedings of the International Congress of Mathematicians (Stockholm, 1962), Inst. Mittag-Leffler, Djursholm, Sweden, 1963, 10--22.
  • A. Borel and Harish-Chandra, Arithmetic subgroups of algebraic groups, Ann. of Math. (2) 75 (1962), 485--535.
  • A. Borel and J.-P. Serre, Théorèmes de finitude en cohomologie galoisienne, Comment. Math. Helv. 39 (1964), 111--164.
  • Z. I. Borevich and I. R. Shafarevich, Number Theory, Pure Appl. Math. 20, Academic Press, New York, 1966.
  • N. Bourbaki, éléments de mathématique, fasc. 34: Groupes et algèbres de Lie, chapitres 4--6, Actualités Sci. Indust. 1337, Hermann, Paris, 1968.
  • F. Catanese, Moduli spaces of surfaces and real structures, preprint.
  • F. Catanese and P. Frediani, Real hyperelliptic surfaces and the orbifold fundamental group, J. Inst. Math. Jussieu 2 (2003), 163--233.
  • L. S. Charlap, Bieberbach Groups and Flat Manifolds, Universitext, Springer, New York, 1986.
  • A. Comessatti, Sulle varietà abeliane reali, I, Ann. Mat. Pura Appl. 2 (1924), 67--106.
  • --. --. --. --., Sulle varietà abeliane reali, II, Ann. Mat. Pura Appl. 4 (1926), 27--71.
  • A. Degtyarev, I. Itenberg, and V. Kharlamov, Real Enriques Surfaces, Lecture Notes in Math. 1746, Springer, Berlin, 2000.
  • A. Degtyarev and V. Kharlamov, Topological properties of real algebraic varieties: Rokhlin's way, Russian Math. Surveys 55, no. 4 (2000), 735--814.
  • --. --. --. --., Real rational surfaces are quasi-simple, J. Reine Angew. Math. 551 (2002), 87--99.
  • F. Enriques and F. Severi, Memoire sur les surfaces hyperelliptiques, I, Acta Math. 32 (1909), 283--392.
  • --. --. --. --., Memoire sur les surfaces hyperelliptiques, II, Acta Math. 33 (1910), 321--403.
  • R. Friedman, "Donaldson and Seiberg-Witten invariants of algebraic surfaces" in Algebraic Geometry (Santa Cruz, Calif., 1995), Proc. Sympos. Pure Math. 62, Part 1, Amer. Math. Soc., Providence, 1997, 85--100.
  • R. Friedman and J. W. Morgan, "Complex versus differentiable classification of algebraic surfaces" in Proceedings of the 1987 Georgia Topology Conference (Athens, Ga., 1987), Topology Appl. 32, North-Holland, Amsterdam, 1989, 135--139.
  • --------, Smooth Four-Manifolds and Complex Surfaces, Ergeb. Math. Grenzgeb. (3) 27, Springer, Berlin, 1994.
  • A. Fujiki, Finite automorphism groups of complex tori of dimension two, Publ. Res. Inst. Math. Sci. 24 (1988), 1--97.
  • H. Garland and M. S. Raghunathan, Fundamental domains for lattices in (R-)rank $1$ semisimple Lie groups, Ann. of Math. (2) 92 (1970), 279--326.
  • C. Jordan, Traité des substitutions et des équations algébriques, reprint of the 1870 original, Grands Class. Gauthier-Villars, éd. Jacques Gabay, Sceaux, France, 1989.
  • V. M. Kharlamov, Topological types of nonsingular surfaces of degree $4$ in $\mathbbR\text\rmp^3$ (in Russian), Funktsional Anal. i Prilozhen. 10, no. 4 (1976), 55--68.; English translation in Funct. Anal. Appl. 10, no. 4 (1976), 295--305.
  • Sh. Kondō, Niemeier lattices, Mathieu groups, and finite groups of symplectic automorphisms of $K3$ surfaces, with an appendix by Sh. Mukai, Duke Math. J. 92 (1998), 593--603.
  • --. --. --. --., The maximum order of finite groups of automorphisms of $K3$ surfaces, Amer. J. Math. 121 (1999), 1245--1252.
  • V. S. Kulikov, Surjectivity of the period mapping for $K3$ surfaces (in Russian), Uspekhi Mat. Nauk 32, no. 4 (1977), 257--258.
  • V. S. Kulikov and V. M. Kharlamov, On real structures on rigid surfaces, Izv. Math. 66, no. 1 (2002), 133--150.
  • H. B. Laufer, Noraml two-dimensional singularities, Ann. of Math. Stud. 71, Princeton Univ. Press, Princeton, 1971.
  • Sh. Mukai, Finite groups of automorphisms of $K3$ surfaces and the Mathieu group, Invent. Math. 94 (1988), 183--221.
  • S. M. Natanzon, Klein surfaces (in Russian), Uspekhi Mat. Nauk 45, no. 6 (1990), 47--90.; English translation in Russian Math. Surveys 45, no. 6 (1990), 53--108.
  • V. V. Nikulin, Finite groups of automorphisms of Kählerian surfaces of type $K3$ (in Russian), Uspekhi Mat. Nauk 31, no. 2 (1976), 223--224.
  • --. --. --. --., Integer symmetric bilinear forms and some of their geometric applications (in Russian), Izv. Akad. Nauk SSSR Ser. Mat. 43, no. 1 (1979), 111--177.; English translation in Math. USSR-Izv. 14, no. 1 (1979), 103--167.
  • --. --. --. --., Finite groups of automorphisms of Kählerian $K3$-surfaces (in Russian), Trudy Moskov. Mat. Obshch. 38 (1979), 75--137.; English translation in Trans. Moscow Math. Soc. 2 (1980), 71--135.
  • I. I. Piatetski-Shapiro and I. R. Shafarevich, Torelli's theorem for algebraic surfaces of type $K3$ (in Russian), Izv. Akad. Nauk SSSR 35 (1971), 530--572., Russian; English translation in Math. USSR-Izv. 5, 547--588.
  • V. P. Platonov, Rigidity for groups with a radical, the cohomology of finite groups, and the arithmeticity problem, Russian Math. Surveys 54, no. 1 (1999), 171--179.
  • K. G. Ramanathan, Discontinuous groups, II, Nachr. Akad. Wiss. Göttingen Math.-Phys. Kl. II 1964, 145--164.
  • T. Shioda, The period map of Abelian surfaces, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 25 (1978), 47--59.
  • C. L. Siegel, Einheiten quadratischer Formen, Abh. Math. Sem. Hansischen Univ. 13 (1940), 209--239.
  • Y.-T. Siu, A simple proof of the surjectivity of the period map of $K3$ surfaces, Manuscripta Math. 35 (1981), 311--321.
  • H. Sterk, Finiteness results for algebraic $K3$ surfaces, Math. Z. 189 (1985), 507--513.
  • è. B. Vinberg and O. V. Shvartsman, "Discrete groups of motions of spaces of constant curvature" in Geometry, II: Spaces of Constant Curvature, Encyclopaedia Math. Sci. 29, Springer, Berlin, 1993.
  • J.-Y. Welschinger, Real structures on minimal ruled surfaces, Comment. Math. Helv. 78 (2003), 418--446.
  • N. J. Wielenberg, Discrete Möbius groups: Fundamental polyhedra and convergence, Amer. J. Math. 99 (1977), 861--877.
  • G. Xiao, Galois covers between $K3$ surfaces, Ann. Inst. Fourier (Grenoble) 46 (1996), 73--88.